Nausea and vomiting are common following chemical exposures. These symptoms may indicate toxin ingestion with gastrointestinal irritation or, more commonly, systemic toxin effect or hysteria. Regardless of the cause, secondary contamination by toxic vomitus may occur, and the need for its containment should be anticipated. Furthermore, some materials may react with stomach acid to produce secondary poisoning through toxic gas formation (sodium azide®hydrazoic acid, cyanide salts®hydrogen cyanide gas). Suction with outdoor venting should be available. If spontaneous emesis has not occurred already, gastric emptying or the administration of charcoal may be considered for large ingestions. Induction of vomiting is not recommended. Following the accidental ingestion of a corrosive material, 4 to 8 oz of water may be administered, if the patient is conscious. Decisions regarding gastrointestinal tract decontamination may be guided by the regional PCC.
Following decontamination, zipping patients into body bags or placing them into hooded Tyvek suits prior to transport to the support zone is no longer recommended. This technique is not effective in minimizing the transfer of toxin to hospital staff and poses the risk of increased toxin absorption by the patient. The patient simply should be wrapped in clean blankets or sheets prior to transfer to the cold zone.10
Complete medical assessment and specific medical treatment can be carried out in the support zone (cold zone). ED personnel in this area should maintain protective gear (chemical-resistant gowns, latex gloves, eye protection) until the chemical has been definitively identified and the risk of secondary contamination is known.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.